OUCH(UK) Organisation for the Understanding of Cluster Headache

Donate

Helpline

01646 651 979

overseas +44 1646 651 979

Verapamil

11 posts / 0 new
Last post
#1 Sun, 12/08/2018 - 20:10
NG
Offline
Last seen: 1 year 1 month ago
Joined: 06/07/2018 - 14:02

Verapamil

My neurologist has put me on Verapamil to help manage chronic migraine and cluster headache. It seems to have made my cluster headache worse as well as other unpleasant side effects. Has anybody else experienced this?

Mon, 13/08/2018 - 09:34
Val
Offline
Last seen: 7 hours 3 min ago
Joined: 21/03/2012 - 15:16

How long have you been on the verapamil?

 

Tue, 14/08/2018 - 17:23 (Reply to #2)
NG
Offline
Last seen: 1 year 1 month ago
Joined: 06/07/2018 - 14:02

Hi Val. I’ve been on it for about 6 weeks now. I was supposed to triple the dose over 3 weeks but so far I’ve only managed to double it very slowly over 6 weeks because the side effects are difficult to manage.

Thu, 16/08/2018 - 10:21 (Reply to #3)
Val
Offline
Last seen: 7 hours 3 min ago
Joined: 21/03/2012 - 15:16

Hello NG

It might be causing a problem because you have to take verapamil in a specific way and there is a regime for it from the Institute of Neurology.  Importantly, you have to an ECG before starting and increase the dose at fortnightly intervals, with an ECG before increasing the dose.  If you would like a copy of the regime, let me know and I'll e-mail it to you.   Are you on any other medications on a regular basis, and do you have sumatriptan injections and high flow oxygen?

Val

Thu, 16/08/2018 - 12:59 (Reply to #4)
NG
Offline
Last seen: 1 year 1 month ago
Joined: 06/07/2018 - 14:02

Thanks Val. Yes, I have injectible sumatriptan and oxygen. Neurologist did ECG before prescribing verapamil but just said to double it each week until I reached 240mg a day. Haven’t done as I have low blood pressure anyway and it was 92 last time GP checked it when I was only on 80mg a day.

Fri, 17/08/2018 - 10:22
Val
Offline
Last seen: 7 hours 3 min ago
Joined: 21/03/2012 - 15:16

I think you need to see your neurologist because it sounds like the verap doesn't suit you.  And he's a bit naughty as  you should have ECGs before each increase in dose,  the start dose is 120mg x 3 per day, increase after ECG two weeks later to 120 mg morning, 120mg middle of day and 240mg at night, then two weeks later 120 mg [am] 240mg middle of day and then 240 mg at night and gradually increase in that way at fortnightly intervals.  This is part of the suggested regime from the Institute of Neurology.  BUT it is not suitable for those with low blood pressure. 

There are other preventives and treatments which may help you and you need to see your neuro to get that sorted out. 

Good lu ck

Val

Tue, 21/08/2018 - 08:49 (Reply to #6)
NG
Offline
Last seen: 1 year 1 month ago
Joined: 06/07/2018 - 14:02

Thank you Val for taking so much time to reply and for your good advice. I see my GP in a couple of weeks and will discuss it with her.

Tue, 21/08/2018 - 10:21
Val
Offline
Last seen: 7 hours 3 min ago
Joined: 21/03/2012 - 15:16

With respect, your GP won't be aware of what other alternatives are available,  you really need to contact your headache neuro/nurse as soon as possible. 

Val. 

Fri, 24/08/2018 - 12:32
Ihpatterson
Offline
Last seen: 1 week 3 days ago
Joined: 27/05/2017 - 17:40

See my comments re Verapamil on the other forum subject ( nerve blocks)

I have had experience of calcium channel blockers of which Verapamil is an early example.

I was on felodipine for some years for hypertension and apart from skin blushing ( normal with CCBs) found it fine and effective ( except when Boots supplied a defective generic from India banned by the American FDA) with none of the common side effects of CCBs, headache or swollen ankles.

I was put on Lercanidipine by my GP, as was my wife, which did not work over 24 hours because it’s plasma half life is only 9 hours, and my wife suffered blurred vision which is listed as a “common” side effect in the American but not the European authorities.

These problems were resolved after returning to older CCBs , Felodipine or Amlodipine. I guess the NHS likes Lercanidipine because it is the latest “greatest”. Perhaps it is cheaper?

Fortunately I practiced my profession, medical physics (researching surgical lasers, radiation therapy, nuclear medicine etc.,) in the USA for many years and have access to professional news from the USA and do not depend on GPS for detailed information.

Fri, 24/08/2018 - 12:33
Ihpatterson
Offline
Last seen: 1 week 3 days ago
Joined: 27/05/2017 - 17:40

See my comments re Verapamil on the other forum subject ( nerve blocks)

I have had experience of calcium channel blockers of which Verapamil is an early example.

I was on felodipine for some years for hypertension and apart from skin blushing ( normal with CCBs) found it fine and effective ( except when Boots supplied a defective generic from India banned by the American FDA) with none of the common side effects of CCBs, headache or swollen ankles.

I was put on Lercanidipine by my GP, as was my wife, which did not work over 24 hours because it’s plasma half life is only 9 hours, and my wife suffered blurred vision which is listed as a “common” side effect in the American but not the European authorities.

These problems were resolved after returning to older CCBs , Felodipine or Amlodipine. I guess the NHS likes Lercanidipine because it is the latest “greatest”. Perhaps it is cheaper?

Fortunately I practiced my profession, medical physics (researching surgical lasers, radiation therapy, nuclear medicine etc.,) in the USA for many years and have access to professional news from the USA and do not depend on GPS for detailed information.

Wed, 08/05/2019 - 16:00
ithomas2011
Offline
Last seen: 4 months 3 weeks ago
Joined: 08/05/2019 - 13:06

I would like to increase my dose of verapamil for Epis CH as it no longer stops them completely, as it did last year. I increased by 60mg, to 180mg three times per day. I had an awful and stubborn cluster plus strong usual-type headache today. I'm not usually one to complain about the pain, but, thus was a whopper. It didn't respond to a 50mg sumatriptan tablet, until I topped it up with a bit of an injection. Tablets do work for me after about 20 minutes of pacing around and praying. Anyway, I'm not in the UK at the moment (working away in Philippines for a few months). I'm trying to find a neuro doctor here, but I'm not sure that you can even get verapamil and sumatriptan in Philippines. I brought Vera and suma tablets and a few injections. I would like to try paying to see a neuro in UK, when I get back. And, I would like to try a nerve block, as I'm kinda convinced that a neck injury brought on my cluster headaches. UK GP has told me I won't see an NHS neuro (the one who diagnosed me 16 years ago) for a year. Someone even suggested botox injections around the back of the head.

Any advice or comments would be most appreciated. I'm self employed and have to be able to function and perform. Thanks so much.

Idris

Login to add comments

Share This

© OUCH(uk) 2019 | email: info@ouchuk.org
Registered Charity No. 1091919 | Registered in England Company No. 04339368